EconPapers    
Economics at your fingertips  
 

Accommodating stake effects under prospect theory

Ranoua Bouchouicha () and Ferdinand M. Vieider ()
Additional contact information
Ranoua Bouchouicha: University of Reading
Ferdinand M. Vieider: University of Reading

Journal of Risk and Uncertainty, 2017, vol. 55, issue 1, 1-28

Abstract: Abstract One of the stylized facts underlying prospect theory is a fourfold pattern of risk preferences. People have been shown to be risk seeking for small probability gains and large probability losses, while being risk averse for large probability gains and small probability losses. Another fourfold pattern of risk preferences over outcomes, postulated by Harry Markowitz in 1952, has received much less attention and is currently not integrated into prospect theory. In two experiments, we show that risk preferences may change over outcomes. While we find people to be risk seeking for small outcomes, this turns to risk neutrality and later risk aversion as stakes increase. We then show how a one-parameter logarithmic utility function fits such stake effects significantly better under prospect theory than the power or exponential functions mostly used when fitting prospect theory models. We further investigate the extent to which the use of ill-suited functional forms to represent utility may result in violations of prospect theory, and whether such violations disappear when using logarithmic utility.

Keywords: Fourfold pattern of risk preferences; Prospect theory; Stake effects; Probability-outcome separability; Markowitz (search for similar items in EconPapers)
JEL-codes: C51 C52 C91 D03 D90 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11166-017-9266-y Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:55:y:2017:i:1:d:10.1007_s11166-017-9266-y

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Series data maintained by Sonal Shukla ().

 
Page updated 2017-12-30
Handle: RePEc:kap:jrisku:v:55:y:2017:i:1:d:10.1007_s11166-017-9266-y